Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 44, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2022, 5:37 PM MDT for Cherry County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2022, 5:37 PM MDT (23:37 UTC)
- Expired
- May 16, 2022, 6:30 PM MDT
- In force
- 53 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:27 PM MDT, 10 minutes earlier.
Area forecast discussion, May 16, 5:27 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 627 PM CDT Mon May 16 2022 .SYNOPSIS... Issued at 327 PM CDT Mon May 16 2022 H5 analysis this morning had a trough of low pressure which extended form Hudson Bay south into the mid Ohio Valley. Northwesterly flow extended to the Rockies, where a ridge extended from Colorado, north into the Canadian Prairie. West of the ridge, closed low pressure was located over the Gulf of Alaska with a trough extending south into the eastern Pacific. Within the ridge, shortwaves were noted over the Four Corners and over northwestern Wyoming. At the surface, high pressure was anchored over eastern Kansas into the Ozarks. Southerly winds had increased this afternoon on the western periphery of the exiting high. Wind gusts as of 3 PM CT were as high as 41 MPH at Imperial. Under mostly clear skies temperatures ranged from 79 degrees at O'Neill, Ainsworth, and Gordon to 87 degrees at Imperial. && .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM CDT Mon May 16 2022 The main forecast challenge in the near term is thunderstorm chances and severe potential tonight and Tuesday night. The latest CAMS suggest storm initiation over the higher terrain of the Cheyenne late this afternoon. This activity will ride to the east southeast, where it will approach southwestern Nebraska around 7-9 pm CT. As for severe mode, forecast soundings indicate an inverted V type with strong to severe thunderstorm wind gusts being the main threat. Additional support for gusty winds is indicated in the latest NAM 12 DCAPE forecast which has forecast DCAPE of 1500 to 1800 J/KG from southwestern Nebraska into the panhandle at 00z Tuesday. As for storm coverage, meager low level moisture would suggest isolated coverage of storms this evening. That being said, will limit pops to the 20 to 30 percent range this evening. Later this evening as convection crosses the highway 83 corridor, it will encounter a nice low level jet. The nose of this will be focused over northern Nebraska into South Dakota. Wouldn't be surprised if we see some convective development late tonight in the eastern and northeastern forecast area INVOF this feature. Inherited forecast had a mention of low pops overnight and see no reason to remove this ATTM. As for the severe threat overnight, the threat will decrease markedly after midnight and further east as deep layer shear falls off to around 20 KTS toward 12z Tuesday. The precipitation forecast for Tuesday afternoon/night becomes more murky as forecast confidence wanes significantly with this morning's runs. A surface frontal boundary is forecast to stall out from NW Kansas into NE Nebraska on Tuesday afternoon. The surface boundary should be the focus for convective development tomorrow afternoon. The latest ECMWF buys into convective development along the boundary tomorrow afternoon, while the NAM12, WARW and GFS solns limit convective initiation to later on over the higher terrain off to the west. This is problematic and once again will limit pops to slight chances as location and timing of initiation remain problematic with this forecast. As for severe mode, the best chances will be INVOF the surface frontal boundary. Mid level lapse rates are favorable for large hail in the southwestern forecast area while DCAPES and forecast soundings, indicate a more limited threat for severe winds (with respect to what is expected this afternoon and evening). As for the tornado threat, low level winds are fairly weak tomorrow and low level helicities are not overly supportive of a tornado threat in our forecast area. The tornado threat, albeit minor, appears to be east of the forecast area over eastern Nebraska. Finally, there is some disagreement as to the sustainability of convection into the overnight, especially over SW Nebraska. I went ahead and introduced some low end pops in SW Nebraska for late Tuesday night. This was more on a hedge to the NAM12 and WARW solns which did force some storms into far srn portions of the forecast area overnight. This was largely void in the EC and GFS solns. .LONG TERM...(Wednesday through Monday) Issued at 327 PM CDT Mon May 16 2022 After a fairly quiet Wednesday with highs in the upper 70s to lower 80s, a strong cold front will approach the forecast area on Thursday. In advance of the cold front, an inverted trough of low pressure, will become oriented from SW Nebraska into portions of north central Nebraska Thursday afternoon. INVOF this feature, winds will be fairly light, which in light of the expected low RH, will limit fire weather concerns Thursday. That being said, with forecast dew points in the 30s and H85 temps in the upper 20s to lower 30sC highs will reach into the upper 80s to around 90 across southwestern into central Nebraska. With respect to precipitation chances along the front the strongest forcing aloft will be across northeastern Nebraska. That being said, pops will be limited to post frontal activity Thursday night. Much cooler air will push into the region on Friday. Cloud cover should keep Friday mornings temps somewhat "elevated" in the 40s. However, with clearing skies over northern Nebraska Friday night, locations in northwestern and western Nebraska have a decent threat for frost and even freezing temperatures Saturday morning. The latest NBM has a high probability >70 percent of < 35 degree temperatures Saturday morning west of highway 61 and north of I80. Will continue to hammer this in the HWO and have inserted frost and freeze wording in the grids for Saturday morning. Temps will be chilly once again on Sunday morning, however surface high pressure will be east of the forecast area so slightly warmer readings are expected. We still could see some frost in the NW CWA Sunday morning, but forecast confidence is lower compared to Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 627 PM CDT Mon May 16 2022 Isolated to perhaps scattered thunderstorm coverage this evening is the main flight concern across western and north central Nebraska. Isolated thunderstorms are possible from midnight tonight to noon or so Tuesday. Isolated to scattered thunderstorm coverage is possible Tuesday afternoon affecting western and north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, May 16, 1:48 PM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 248 PM CDT Mon May 16 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-172000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 248 PM CDT Mon May 16 2022 /148 PM MDT Mon May 16 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated thunderstorms will move from the panhandle into the Sandhills and southwest Nebraska this evening and tonight. A few of the storms may become strong or severe, mainly for areas west of a Hayes Center to Gordon line. The main threats are damaging winds and hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Scattered rain showers and thunderstorms will affect western and north central Nebraska throughout the day and into the night on Tuesday. Some storms may be strong or severe during the afternoon and evening hours, mainly south of Highway 20. Large hail and strong winds are the primary threats. Additional thunderstorms are possible Thursday. Stay tuned to later forecasts regarding severe potential. The combination of low humidity and breezy winds will result in near critical fire weather conditions in the southern Panhandle and southwest Nebraska Thursday afternoon. Much cooler air works into the forecast area at the end of the week. Conditions may be favorable for frost Friday morning in the northern panhandle and Saturday morning for much of western Nebraska. .SPOTTER INFORMATION STATEMENT... Please report any observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 16, 5:21 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
521 PM MDT Mon May 16 2022
NEZ094-170000-
Western Cherry NE-
521 PM MDT Mon May 16 2022
...A strong thunderstorm will impact portions of south central Cherry
County through 600 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 33 miles northwest of Mullen, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Speckel Meir
Lake, Highway 97 crossing Big Creek, Sevenmile Hill and Round Lake.
This includes Highway 97 between mile markers 80 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4228 10162 4246 10160 4248 10098 4221 10100
TIME...MOT...LOC 2321Z 273DEG 23KT 4237 10151
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:21 PM MDT | Special Weather Statement | LBF | Cherry | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.